Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 244, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 1:47 AM CDT for Seward County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 1:47 AM CDT (06:47 UTC)
- Expired
- Aug 12, 2002, 2:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Seward County, NE
The radar
The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS53 KOAX 120647 SVROMA NEC159-120730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 147 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEWARD COUNTY IN SOUTHEAST NEBRASKA * UNTIL 230 AM CDT * AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF TAMORA...OR ABOUT 17 MILES EAST OF YORK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STAPLEHURST AROUND 155 AM CDT SEWARD AROUND 200 AM CDT BEE AROUND 210 AM CDT GARLAND AROUND 215 AM CDT IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4094 9739 4077 9735 4079 9691 4105 9698 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:45 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 9:45 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 945 PM CDT SUN AUG 11 2002 THE 00Z OAX SOUNDING CAPTURED THE LOW-LEVEL MOISTURE POOLED N OF A WARM FRONT, CURRENTLY LIFTING THROUGH CWFA, WITH A MLCAPE OF 2700 J/KG AND CIN OF LESS THAN 20 J/KG. DEVELOPING CONVECTIVE COMPLEX OVER CNTRL NEB WILL LIKELY CONTINUE TO EXPAND NEWD OVERNIGHT AS 20-30 KT LOW-LEVEL JET ESTABLISHES A MODEST WARM ADVECTION REGIME OVER NERN NEB. THUS, WE HAVE INCREASED THE POPS SLIGHTLY ACROSS THE N WITH ONLY MINOR CHANGES IN THE S. MEAD --337 PM CDT ISSUANCE-- FORECAST CHALLENGES...TIMING AND POPS FOR SEVERAL FRONTS. SYNOPSIS...WEAK COLD FRONT IS BARELY THROUGH AREA. AIR HAS MIXED OUT AND DEW POINTS HAVE FALLEN IN NORTHEAST NEB...BUT NOT IN SE NEB OR SW IA. BEST LOWER AND MID LEVEL MOISTURE IS WELL TO OUR SOUTH IN THE SOUTHERN PLAINS...BUT ENOUGH MOISTURE LINGERS FROM NRN KS INTO SW NEB TO BE SIGNIFICANT. FORECAST...SHORT TERM CONCERN IS CHC OF TSTMS FROM LOW/MID LEVEL MOISTURE RETURNING LATER TONIGHT. SITUATION IS NOT PARTICULARLY STRONG AS IT IS QUITE LATE FOR ADVN TO STRENGTHEN...BUT STILL WORTH A SLIGHT CHC OF TSTMS IN NORTHEAST NEB LATE TNGT INTO SUN MORNING. AFTERWARDS...WARM FRONT LIFTS NORTH OF THE AREA FOR A WARM DAY TOMORROW. WENT ABOVE PREV FCST AND BETWEEN NGM AND ETA MOS. A STRONG COLD FRONT BEGINS TO MOVE INTO AREA LATE SUN NIGHT OR EARLY MON...GIVING THE BEST POPS OF THE FORECAST WITH GOOD MOISTURE POOLED AHEAD OF FRONT. MODELS HAVE BEEN BIASED TOWARD TOO RAPID MOVEMENT OF FRONTS RECENTLY...SO HELD OFF ON THE TIMING A BIT. BEGAN POPS SUNDAY NIGHT ESPECIALLY NW ZONES...AND LET LINGER MONDAY NIGHT INTO ERY TUE MORNING IN THE FAR SE. COOL AND DRY WEATHER OVERTAKES THE AREA TUE INTO TUE NIGHT...WITH RETURN FLOW BEGINNING WED. WENT FAIRLY CLOSE TO HPC GUIDANCE IN THE EXTENDED. TIMING OF WAVES BECOMES INCREASINGLY QUESTIONABLE LATER NEXT WEEK...SO CONFIDENCE ON WEATHER ANY GIVEN DAY WILL ALSO DETERIORATE. POLLACK .OMA...NONE. MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 25 min |
| Aug 12, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 26 min |
| Aug 12, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 43 min |
| Aug 12, 3:28 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 47 min |
| Aug 12, 3:31 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 29 min |
| Aug 12, 3:38 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.